Kentucky, 2014

Dense Fog in Kentucky, December 5, 2014

December 5, 2014 · NWS PAH · 22 events in 22 counties and zones

Widespread dense fog blanketed western Kentucky during the early morning hours. Visibility was reduced to one-quarter mile or less.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog blanketed western Kentucky during the early morning hours. Visibility was reduced to one-quarter mile or less. The dense fog formed along a stationary front that extended from the southern Plains northeast across the Lower Ohio Valley. Areas of rain contributed to the saturation of the air near ground level.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 4, 11:42 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Dec 4, 11:42 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1142 PM CST Thu Dec 4 2014

.UPDATE...
Issued at 1142 PM CST THU DEC 4 2014

The AVIATION section has been updated for the 06Z TAF issuance.

UPDATE Issued at 1021 PM CST THU DEC 4 2014

Dense fog has become more widespread this evening and have expanded
the dense fog advisory to our entire forecast area.

UPDATE Issued at 754 PM CST THU DEC 4 2014

Visibilities have dropped off quickly this evening with many
locations down to a half mile or less across far west Kentucky,
extreme southern Illinois and southeast Missouri. Have issued a
dense fog advisory for these areas and will continue to monitor
obs in case we need to include additional counties later on this
evening. Do not expected much improvement in these stagnant
conditions until rain spreads northeast into our region late
tonight into tomorrow morning.

&&

.SHORT TERM...(Tonight through Saturday night)
Issued at 146 PM CST THU DEC 4 2014

Widespread clouds, with areas of light rain and drizzle persist
across the area early this afternoon. The activity supported by low
level WAA, isentropic lift and earlier QG convergence below h5. Do
not see much reason for change into the evening. The better echoes
over the EVV tri-state area will move on eastward with time. The
focus will be after midnight, when the models push a lead mid
trop wave into MO by 12z Fri, expanding an area of rain/showers
eastward, with best chances through 12z Fri NW of the Ohio,
tapering off SE. Temps should rise slowly through the night as the
flow turns SE, though light. Friday, surface low pressure will
reach around KUNO by 00z Sat. During the morning, again highest
PoPs along and NW of the Ohio, diminishing into west KY, though
still high chance to likely. PoPs ramp up in the afternoon,
especially from SEMO, into west KY, moving NE. By 00z also
expected elevated and eventually surface based instability to
expand across the area. So thunder chance in west 1/2 in the
afternoon hours.

The surface low will track from around KUNO at 00z to KEVV 06z Sat,
to near KCVG by 12z Sat. Noticed SPC put part of the area in a
marginal svr risk. Not excited about the chance, given mid level and
upper level flow isn't that strong. MUCAPES are quite minimal, and
even low trop flow isn't off the charts. Could see some enhancement,
and perhaps a few strong wind gusts with segments in the warm
sector south of the low track, mainly SEMO into west KY. Will
monitor but certainly not playing this up. Categorical PoPs Friday
evening will taper off from west to east after midnight, as will
thunder chances. Other than a small morning chance Saturday from the
EVV tri-state region into the Pennyrile region of west KY, dry by
Saturday afternoon and into Saturday night. The timing of the
precip and deep layer moisture will be based on the movement of
the H7 wave depictions in the NAM and ECMWF.

Threw out any diurnal tendencies with respect to temps. Used a 70/30
weighted blend of base model output/MOS. Again temps to edge up
slowly tonight, continuing to do so Friday, falling with fropa
Friday night in a non-diurnal fashion. Model preference was a blend
of the 12z NAM and 00z/12z ECMWF solutions. The GFS is a slightly
faster outlier for timing convection Friday afternoon and night,
though not by that much.

.LONG TERM...(Sunday through Thursday)
Issued at 146 PM CST THU DEC 4 2014

The only real potential for any precipitation in the extended
portion of this forecast package basically lies with the closed low
along the Canadian and northeast Montana border at 6 am Sunday. This
low is expected to phase in with an impressed trough developing east
of the Rockies into the Lower Mississippi valley by 06z Monday
(midnight Sunday). The ECMWF has been all over the map with this
feature, but the 00z Thursday ECMWF/12z Thursday GFS are nearly
identical in time and space with the low moving into Canada and the
trough sharpening and lifting northeast with the upper low.

Given this trend of moving the lift and energy away from the WFO PAH
forecast area, kept the local area dry for Monday into Tuesday of
next week.

With ridging Sunday, then again on Tuesday, any convection is
suppressed for the remainder of the extended forecast period.
Temperatures will remain near normal or range from -2 to +8 degrees
above normal at the height of the ridging across the area.

&&

.AVIATION...
Issued at 1142 PM CST THU DEC 4 2014

Dense fog/VLIFR ceilings will continue at all sites through the
overnight hours. Some minor improvement, mostly in visibilities is
expected when an area of rain moves across the area through the
morning. Conditions may improve after this period of rain comes to
an end. All areas will see a prolonged period of moderate to
heavy rain as the low passes northeast across the region mainly in
the evening. Thunder is a definite possibility at KCGI and KPAH,
but it appears less likely to the northeast. Kept winds light for
the most part Friday with little confidence in the direction or
speed. Some south or even southwest winds at 10kts are possible at
KPAH and KOWB ahead of and immediately behind the low. The stronger
northwest winds will reach our region just beyond this period.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...DENSE FOG ADVISORY until 8 AM CST Friday FOR ILZ075>078-080>094.

MO...DENSE FOG ADVISORY until 8 AM CST Friday FOR MOZ076-086-087-100-
     107>112-114.

IN...DENSE FOG ADVISORY until 8 AM CST Friday FOR INZ081-082-085>088.

KY...DENSE FOG ADVISORY until 8 AM CST Friday FOR KYZ001>022.

&&

UPDATE...DRS
AVIATION...DRS
Hazardous weather outlook, Dec 4, 10:20 PM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1020 PM CST THU DEC 4 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1020 PM CST THU DEC 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

DENSE FOG HAS DEVELOPED THROUGHOUT THE AREA...PROMPTING A DENSE
FOG ADVISORY FOR THE ENTIRE AERA. PLEASE REFER TO THE ADVISORY
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON INTO FRIDAY
NIGHT ACROSS MOST OF THE AREA. LIGHTNING AND BRIEF HEAVY RAIN WILL
BE THE MAIN HAZARDS. HOWEVER...LATE FRIDAY AFTERNOON AND EVENING...A
FEW STORMS CAPABLE OF STRONG WIND GUSTS CANNOT BE RULED OUT...MAINLY
OVER SOUTHEAST MISSOURI...THE SOUTHERN TIP OF ILLINOIS AND WESTERN
KENTUCKY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 dense fog. Local standard time, as filed.

Dense Fog, Ballard

When
December 5, 1:00 AM CST to 9:00 AM CST
Where
Ballard forecast zone
Reported by
AWOS
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Dense Fog, Caldwell

When
December 5, 1:00 AM CST to 9:00 AM CST
Where
Caldwell forecast zone
Reported by
AWOS
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Dense Fog, Calloway

When
December 5, 1:00 AM CST to 9:00 AM CST
Where
Calloway forecast zone
Reported by
AWOS
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Dense Fog, Carlisle

When
December 5, 1:00 AM CST to 9:00 AM CST
Where
Carlisle forecast zone
Reported by
AWOS
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Dense Fog, Christian

When
December 5, 1:00 AM CST to 9:00 AM CST
Where
Christian forecast zone
Reported by
AWOS
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Dense Fog, Crittenden

When
December 5, 1:00 AM CST to 9:00 AM CST
Where
Crittenden forecast zone
Reported by
AWOS
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Dense Fog, Daviess

When
December 5, 1:00 AM CST to 9:00 AM CST
Where
Daviess forecast zone
Reported by
AWOS
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Dense Fog, Fulton

When
December 5, 1:00 AM CST to 9:00 AM CST
Where
Fulton forecast zone
Reported by
AWOS
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Dense Fog, Graves

When
December 5, 1:00 AM CST to 9:00 AM CST
Where
Graves forecast zone
Reported by
AWOS
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Dense Fog, Henderson

When
December 5, 1:00 AM CST to 9:00 AM CST
Where
Henderson forecast zone
Reported by
AWOS
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Dense Fog, Hickman

When
December 5, 1:00 AM CST to 9:00 AM CST
Where
Hickman forecast zone
Reported by
AWOS
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Dense Fog, Hopkins

When
December 5, 1:00 AM CST to 9:00 AM CST
Where
Hopkins forecast zone
Reported by
AWOS
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Dense Fog, Livingston

When
December 5, 1:00 AM CST to 9:00 AM CST
Where
Livingston forecast zone
Reported by
AWOS
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Dense Fog, Lyon

When
December 5, 1:00 AM CST to 9:00 AM CST
Where
Lyon forecast zone
Reported by
AWOS
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Dense Fog, Marshall

When
December 5, 1:00 AM CST to 9:00 AM CST
Where
Marshall forecast zone
Reported by
AWOS
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Dense Fog, McCracken

When
December 5, 1:00 AM CST to 9:00 AM CST
Where
McCracken forecast zone
Reported by
ASOS
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Dense Fog, McLean

When
December 5, 1:00 AM CST to 9:00 AM CST
Where
McLean forecast zone
Reported by
AWOS
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Dense Fog, Muhlenberg

When
December 5, 1:00 AM CST to 9:00 AM CST
Where
Muhlenberg forecast zone
Reported by
AWOS
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Dense Fog, Todd

When
December 5, 1:00 AM CST to 9:00 AM CST
Where
Todd forecast zone
Reported by
AWOS
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Dense Fog, Trigg

When
December 5, 1:00 AM CST to 9:00 AM CST
Where
Trigg forecast zone
Reported by
AWOS
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Dense Fog, Union

When
December 5, 1:00 AM CST to 9:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Dense Fog, Webster

When
December 5, 1:00 AM CST to 9:00 AM CST
Where
Webster forecast zone
Reported by
AWOS
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 547514, 547515, 547516, 547517, 547518, 547519, 547520, 547521, 547522, 547523, 547524, 547525, 547526, 547527, 547528, 547529, 547530, 547531, 547532, 547533, 547534, 547535.